History: According to the DSM-IV-TR (Diagnostic and Statistical Manual of Mental Disorders, 4th Edition, Text Revision), criteria for the diagnosis of sedative dependence include sedative abuse, defined as a destructive pattern of sedative use, leading to significant social, occupational, or medical impairment. At least three of the following factors must have been present when the sedative use was at its worst: drug tolerance, withdrawal, or increased use (using larger amounts or over a longer period) than intended; unsuccessful efforts to cut down or control use; excessive time spent in use or in recovering from hangovers; reduction in social, occupational, or recreational activities because of use; and continued use despite knowing that it caused significant physical or psychological problems. Sedative tolerance is defined as the need for markedly increased amounts of drug for intoxication to occur, or markedly decreased effect with continued use of the same amount of sedative. Sedative withdrawal symptoms, which occur mainly with the long-acting barbiturates and tranquilizers, include two or more of the following symptoms which develop within several hours to a few days of decreased use: sweating or rapid pulse, increased hand shaking (tremor), sleeplessness (insomnia), nausea or vomiting, restlessness (physical agitation), anxiety, transient sensations of seeing, feeling or hearing something that isn't there (visual, tactile, or auditory hallucinations or illusions), rapid or irregular heartbeat (arrhythmia or palpitations), or major convulsions (grand mal seizures). The individual may also be considered to have sedative withdrawal if sedative is taken to relieve or avoid withdrawal symptoms.
The possibility of substance abuse or dependency needs to be considered in any situation in which the individual has consistent, ongoing, or deteriorating problems in the presence of continuing use. The clinician needs to develop sensitivity to the diagnostic clues of impairment of social, emotional, occupational, or psychological functioning. Individuals frequently deny that a problem exists despite obvious signs of intoxication.
Physical exam: Physical exam may reveal signs of sedative dependence or prolonged use, including decreased heart rate, respiratory rate, and blood pressure. Constant, involuntary, jerking movement of the eyeballs (nystagmus) is the single most useful finding seen in SHA dependence or intoxication. Physical signs of intoxication may include slurred speech; unsteady gait; loss of coordination; impaired thinking, memory, or attention; sluggishness; and tremor. Physical signs of withdrawal are hyperthermia, sweating, increased heart rate, increased hand tremor, insomnia, nausea9 or vomiting, transient hallucinations, psychomotor agitation, anxiety, or seizures. Characteristics of overdose include slow shallow breathing (respiratory depression), clammy skin, low blood pressure (hypotension), stupor, shock, and coma. Death can follow if the low blood pressure and respiratory depression are not treated.
Tests: A polydrug urine screen should be ordered in case the individual is using drugs other than sedatives. Levels of specific SHAs may also be determined. Both blood and urine samples may be used, but urine testing is generally the method of choice. A positive drug screen should always be confirmed by a second test, since it may result in serious consequences for the individual.
Additional tests are also recommended: blood for electrolyte disturbances, hypoglycemia, metabolic acidosis, hypoxia, hypercarbia; neurologic studies such as CT, EEG, or MRI for identifying other causes of the patient's condition such as structural brain lesions or seizure activity; and examination of cerebrospinal fluid (lumbar puncture) if an infectious cause of the condition is being considered.